Wyoming, 2018

Damaging Wind in Wyoming, July 3, 2018

July 3, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over west central Campbell County, producing wind gusts near 60 mph near Echeta.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over west central Campbell County, producing wind gusts near 60 mph near Echeta.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 4:00 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 3, 4:00 PM MST, 1 hour 10 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
500 PM MDT Tue Jul 3 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 151 PM MDT Tue Jul 3 2018

With an upper trough over the Pac NW, upper flow is southwesterly
over the northern plains. Skies across the CWA are partly cloudy.
The surface low sits over south central SD, with the cool
front/stationary boundary stretching westward into WY. Winds are
light and variable, and temperatures are rising into the 80s.

This evening, a shortwave associated with the upper trough will
slide into the region. Best 0-6 km shear (40-50 kts) will be across
the western half of the CWA, while best instability (MLCAPE of 2-3
kJ/kg) will be across the eastern half. Nonetheless, decent
overlapping of each, combined with the upper-level forcing and low-
level boundary, should provide a good environment for the
development of strong to severe thunderstorms and allow the cap to
be broken. CAMs are showing storms moving into northeastern WY
around 23-00Z as multicells and supercells, spreading across western
SD during the evening while turning into a LLJ-enhanced MCS, and
finally exiting the CWA around midnight. Expecting wind and hail to
be the main threats initially, changing into more of a wind threat
as the evening progresses. Also cannot rule out tornadoes,
especially along the boundary.

A drier pattern will begin Wednesday, along with a warming trend, as
an upper ridge builds over the western and central states. Highs
will be in the upper 70s to upper 80s Wednesday and Thursday,
warming into the 90s for Friday and the weekend.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 500 PM MDT Tue Jul 3 2018

Scattered TSRA will cross the area this evening into the overnight
period. Some of the TSRA will be strong to severe, with gusty
winds the primary concern. Brief MVFR/IFR cigs and vsbys will
also be possible in the strongest storms. MVFR cigs may linger
behind the storms across northeast WY before conditions improve
by morning. Gusty northwest winds will also develop overnight and
continue through early Wednesday.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Sherburn
Hazardous weather outlook, Jul 3, 3:14 AM MST, 13 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
414 AM MDT Tue Jul 3 2018

SDZ001-002-012>014-024>032-041>044-072>074-WYZ054>058-071-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-Hermosa Foot Hills-Northern Campbell-
Southern Campbell-Western Crook-Wyoming Black Hills-Weston-
Northeastern Crook-
414 AM MDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...the Black Hills of
South Dakota...northeast Wyoming...and the Black Hills of
Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected late this afternoon into
tonight. Some storms may be severe, with large hail and damaging
winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ046-047-049-041300-
Mellette-Todd-Tripp-
514 AM CDT Tue Jul 3 2018

This Hazardous Weather Outlook is for portions of south central
South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected late this afternoon into
tonight. Some storms may be severe, with large hail and damaging
winds possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance of thunderstorms Wednesday. Some thunderstorms
may be strong.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 3, 3:26 PM MST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Rapid City SD
426 PM MDT TUE JUL 3 2018

WYZ055-032300-
Southern Campbell WY-
426 PM MDT TUE JUL 3 2018

...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY...

At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Pumpkin Buttes, or 25 miles west of Wright, moving
northeast at 45 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wright, Pine Tree Junction, Reno Junction and Pumpkin Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4382 10602 4390 10600 4375 10529 4350 10574
      4350 10602
TIME...MOT...LOC 2226Z 212DEG 39KT 4361 10598

JC
Special weather statement, Jul 3, 4:00 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Rapid City SD
500 PM MDT TUE JUL 3 2018

WYZ055-032330-
Southern Campbell WY-
500 PM MDT TUE JUL 3 2018

...STRONG THUNDERSTORM OVER SOUTHWESTERN CAMPBELL COUNTY...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Pumpkin Buttes, or 19 miles west of Wright, moving
northeast at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wright, Pine Tree Junction, Savageton, Reno Junction and Pumpkin
Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight MDT for
northeastern Wyoming.

LAT...LON 4355 10576 4363 10599 4390 10587 4377 10531
TIME...MOT...LOC 2300Z 223DEG 33KT 4365 10586

JC
Special weather statement, Jul 3, 4:44 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Rapid City SD
544 PM MDT TUE JUL 3 2018

WYZ054>056-058-040015-
Weston WY-Northern Campbell WY-Western Crook WY-Southern Campbell WY-
544 PM MDT TUE JUL 3 2018

...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL...NORTHWESTERN
WESTON AND SOUTHWESTERN CROOK COUNTIES...

At 544 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Camplex Event Facility, or 12 miles south of Gillette,
moving northeast at 40 mph.

Half inch hail and winds in excess of 50 mph will be possible with
this storm.

Locations impacted include...
Southeastern Gillette and Rozet.

This Includes Interstate 90 in Wyoming between Mile Markers 131 and
151.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until midnight MDT for
northeastern Wyoming.

LAT...LON 4398 10536 4410 10555 4444 10534 4422 10487
TIME...MOT...LOC 2344Z 221DEG 40KT 4410 10539

JC

The radar

The Rapid City radar (KUDX), 243 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 3, 5:10 PM MST
Where
Campbell County, 1 mi NE of Echeta
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
44.460, -105.846

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761365.